South Carolina, 2011Hail and Damaging Winds in South Carolina, August 6 to 9, 2011
August 6 to 9, 2011 · NWS CAE · 3 events in 3 counties and zones
Isolated severe thunderstorms produced some wind damage in a couple of locations taking down some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced some wind damage in a couple of locations taking down some trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 6, 3:44 PM EST, 46 minutes earlier.
Area forecast discussion, Aug 6, 3:44 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT SAT AUG 6 2011
.SYNOPSIS...
A WEAK SURFACE BOUNDARY STRETCHING ACROSS THE AREA IS EXPECTED TO
LINGER EARLY INTO THE WORK WEEK. THIS BOUNDARY COUPLED WITH AN
UNSTABLE AIRMASS AND AMPLE MOISTURE WILL KEEP THE CHANCE FOR
MAINLY DIURNAL THUNDERSTORMS. ANOTHER FRONTAL SYSTEM WILL NEAR THE
REGION LATER IN THE WEEK...WHICH WILL HELP TO CONTINUE THE CHANCE
FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AFTERNOON CONVECTION HAS FIRED IN THE UPSTATE DRIVEN BY WEAK
SHORTWAVE ENERGY AND ALONG THE SEA BREEZE IN THE LOW COUNTRY. A
VISIBLE OUTFLOW BOUNDARY IS PUSHING INTO THE MIDLANDS AT THIS TIME
WITH CONVECTION FIRING IN ITS WAKE WHICH SHOULD IMPACT THE EASTERN
MIDLANDS OVER THE NEXT FEW HOURS. CONVECTION FROM THE UPSTATE IS
MOVING SOUTHEASTWARD INTO THE MIDLANDS AND THERE COULD BE A
CONVERGENCE OF BOUNDARIES ACROSS THE NORTHERN MIDLANDS FROM
COLUMBIA NORTHWARD DURING THE 6 PM TO 9 PM TIME FRAME. HAVE
ADJUSTED HOURLY GRIDS TO ACCOUNT FOR THIS SCENARIO. PLENTY OF
INSTABILITY OVER THE FORECAST AREA EXCEPT FOR THE CSRA WHICH HAS
BEEN WORKED OVER A LITTLE BIT. HIGH PRECIPITABLE WATER VALUES WILL
KEEP THE THREAT FOR HEAVY RAIN THROUGH TONIGHT.
WILL ALSO EXTEND THE HEAT ADVISORY TIL 7 PM AS THERE HAS BEEN LESS
CONVECTION OVER THE AREA TO THIS POINT THAN PREVIOUSLY EXPECTED
AND SEVERAL LOCATIONS ARE REPORTING HEAT INDICES AROUND 105 TO 107.
TONIGHT...A WEAK UPPER TROUGH OVER OUR AREA WILL ALLOW SHORTWAVE
ENERGY TO CROSS THE CAROLINAS AND GA. ANY THUNDERSTORM ACTIVITY
THAT IS ONGOING EARLY IN THE PERIOD SHOULD BEGIN TO DIMINISH BY
MIDNIGHT...ALTHOUGH THERE COULD STILL BE SOME LINGERING SHOWERS
OVERNIGHT. PATCHY FOG WILL BE FOUND ACROSS THE AREA DURING THE
LATER PORTIONS OF THE NIGHT. OVERNIGHT LOWS SHOULD ONLY FALL INTO
THE MID TO UPPER 70S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
A WEAK SURFACE/LEE-SIDE TROUGH WILL STILL BE DRAPED ACROSS THE
REGION THROUGH SUNDAY. THIS BOUNDARY...ALONG WITH ANY OUTFLOW
BOUNDARIES AND PERSISTENT LOW LEVEL MOISTURE...WILL KEEP THE
CHANCE OF THUNDERSTORMS INTO MONDAY...ESPECIALLY DURING MAXIMUM
HEATING. SLOW STORM MOTIONS MAY LEAD TO FLOODING IN POOR-DRAINAGE
AREAS. ANOTHER FRONTAL SYSTEM WILL APPROACH FROM THE NORTH AS WE
MOVE INTO TUESDAY...WHICH WILL KEEP RAIN CHANCES IN THE FORECAST.
THAT FRONT WILL MORE THAN LIKELY STALL OUT ACROSS THE AREA
TUESDAY. HIGHS IN THE 95 TO 100 RANGE THROUGH THE PERIOD...WITH
OVERNIGHT LOWS IN THE MID TO UPPER 70S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS CONTINUE IN AGREEMENT FOR THE LONG TERM WITH THE UPPER RIDGE
RETROGRADING TO THE SW U.S. AND KEEPING A BROAD...FLAT UPPER LEVEL
TROUGH OVER EASTERN US THROUGH THE LONG TERM WITH NEARLY ZONAL FLOW.
WITH LOWER THICKNESSES TOWARD END OF LONG TERM...MAX TEMPS WILL BE
IN THE MID TO UPPER 90S AND LOWS IN THE MID 70S. ONLY SLIGHT CHANCE
TO LOW CHANCE POPS FOR MAINLY DIURNALLY SCATTERED CONVECTION AND FOR
ANY DISTURBANCES MOVING THROUGH THE WEST-NORTHWEST FLOW ALOFT.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
WEAK FRONTAL BOUNDARY OVER THE REGION WILL CONTINUE TO ACT AS A
TRIGGER FOR ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION. WILL
SEE BRIEF MVFR/IFR IN THUNDERSTORMS ALONG WITH GUSTY WINDS. WITH
VERY MOIST AIRMASS CONFIDENCE OF WIDESPREAD CONVECTION INTO THE
EVENING HOURS IS HIGH. CONVECTION WILL SLOWLY DISSIPATE AROUND
07/02Z WITH CLOUDS LINGERING INTO THE EARLY MORNING HOURS. FOG AND
STRATUS WILL AGAIN BE POSSIBLE. MVFR FOG FOR AGS/OGB/CAE/CUB FROM
07/09Z THROUGH 07/13Z.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND AFTERNOON SHOWERS OR THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS AFTERNOON FOR SCZ016-022-
027>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS AFTERNOON FOR GAZ063>065-077.
&&Hazardous weather outlook, Aug 6, 2:47 AM EST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
347 AM EDT SAT AUG 6 2011
GAZ040-SCZ015-018-020-021-025-026-071000-
LINCOLN-LANCASTER-MCCORMICK-NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-
347 AM EDT SAT AUG 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE VERY
HEAVY RAIN WITH SOME LOCALIZED FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ063>065-077-SCZ016-022-027>031-035>038-041-071000-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-CHESTERFIELD-KERSHAW-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
347 AM EDT SAT AUG 6 2011
...HEAT ADVISORY IN EFFECT FROM 1 PM TO 5 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE VERY
HEAVY RAIN WITH SOME LOCALIZED FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Barnwell
- When
- August 6, 4:30 PM EST to 4:34 PM EST
- Where
- Barnwell County, 2.41 mi WSW of Barnwell Co Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.240, -81.420
Sheriff reported trees down on Pattterson Mill Road 3 miles west of Barnwell.
Thunderstorm Wind, Kershaw
- When
- August 6, 8:04 PM EST to 8:06 PM EST
- Where
- Kershaw County, 6.89 mi NW of Bethune
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.483, -80.444
Public reported a couple of trees down near Hwy 341 and Shirley Creek road.
Hail, Lexington
- When
- August 9, 6:00 PM EST
- Where
- Lexington County, 1.38 mi N of Chapin
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.190, -81.350
Hail the size of quarters mixed with hail the size of Ping Pong balls were reported. Also, trees were down in one yard..
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 6 to 31, 201113 deaths · 345 injured · 7 events
- Hail and Damaging Winds in Missouri, August 6 to 8, 20111 death · $218,000 · 1 in hail · 34 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2011$728,000 · 1 in hail · 33 events
- Hail in Nebraska, August 6, 2011$1.3 million · 2 in hail · 5 events
- Heat in Missouri, August 6 to 7, 201110 injured · 22 events
- Flash Flood in North Dakota, August 6, 2011$1.0 million · 1 event
- Flash Flood in West Virginia, August 6 to 7, 2011$950,000 · 1 event
- Damaging Wind and Lightning Strike in Virginia, August 6, 2011$275,000 · 54 kt wind · 3 events
- Wildfire in Texas, August 6, 2011$300,000 · 1 event
- Tornado and Flash Flooding in North Carolina, August 6, 2011$150,000 · EF0 · 8 events
- Hail and Damaging Winds in Illinois, August 6 to 7, 2011$75,000 · 61 kt wind · 4 events
- Wildfire in California, August 6 to 7, 20114 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320075, 320078, 324756.